Nebraska, 2011

Flooding in Nebraska, July 1 to 31, 2011

July 1 to 31, 2011 · NWS OAX · 11 events in 11 counties and zones

A record rain event in May in eastern Montana, other storms in April and May, and snow melt all combined to bring record high water to the Missouri River chain of reservoirs. 8 million acre feet of runoff in June (combined rain and snow melt from an unusually high snow pack in the Rockies) and a record 10 million acre feet runoff in July over the Missouri River Basin above Sioux City all…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.3 million
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

A record rain event in May in eastern Montana, other storms in April and May, and snow melt all combined to bring record high water to the Missouri River chain of reservoirs. The high water levels plus a record 13.8 million acre feet of runoff in June (combined rain and snow melt from an unusually high snow pack in the Rockies) and a record 10 million acre feet runoff in July over the Missouri River Basin above Sioux City all contributed to record releases from the Missouri River Reservoirs. Releases from Gavins Point Dam, which is the last in the chain, increased to around 160,000 cfs by mid June and remained around that level through July. The previous record release was 70,000 cfs. The high releases produced moderate to major flooding along the Missouri River which gradually worsened from May into June and then continued through July and into August. The river near Nebraska City, which is normally a little over 1,000 feet wide, widened to a channel of more than 2.6 miles with some holes over 60 feet deep. OPPD reported that costs associated with the flooding totaled 44.5 million dollars as of August 11th, $28.7 million for flood-protection and $15.8 million for power replacement due to the continued shutdown of the Ft. Calhoun Nuclear Station. As of early July a total of 134 Nebraska homes and private buildings had been destroyed by flood waters of the Missouri while an additional 142 had sustained major damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Jun 30, 2:04 PM CST, 9 hours 56 minutes earlier.

Area forecast discussion, Jun 30, 2:04 PM CST, 9 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
304 PM CDT THU JUN 30 2011

.SHORT TERM...TONIGHT

TONIGHT...AREA WILL REMAIN IN WARM SECTOR AS COLD FRONT OVER THE
WESTERN DAKOTAS INTO WYOMING AT 18Z IS EXPECTED TO BE IN CENTRAL
NEBRASKA BY 12Z FRIDAY.

FOBERT

.LONG TERM...FRIDAY THROUGH THURSDAY

LITTLE CHANGE IN OVER-ALL FORECAST REASONING...AND FOR THE MOST
PART THE MODELS HAVE REMAINED CONSISTENT AND ARE IN REASONABLY
GOOD AGREEMENT THROUGH DAY 7. UPPER LEVEL SHORTWAVE TROUGH
/CURRENT OVER THE GREAT BASIN/ WILL CONTINUE INTO THE NORTHERN
PLAINS ON FRIDAY. MODELS HAVE SLOWED THE TIMING OF THE FRONT
THROUGH THE FORECAST AREA ON FRIDAY...AND THIS SEEMS REASONABLE
GIVEN THE DOWNSTREAM UPPER LEVEL RIDGE AHEAD OF THE SHORTWAVE.
CURRENT THINKING IS THE FRONT WILL BE NEAR I-80 BY 00Z SAT. THUS
HAVE INCREASED GOING HIGHS OVER THE CENTRAL CWA. DEWPOINTS ON
FRIDAY WILL AGAIN HAVE A TENDENCY TO MIX OUT GIVEN THE DRY AIR TO
THE SOUTHWEST...AND THE SURFACE WINDS BECOMING INCREASINGLY
SOUTHWEST AHEAD OF THE FRONT. THUS ANOTHER HOT DAY IS IN STORE
OVER THE CENTRAL AND SOUTHERN CWA. CURRENT FORECAST HAS HEAT INDEX
VALUES OF 100-105...AND THUS WILL NOT EXTEND THE ADVISORY AT THIS
TIME INTO FRIDAY AND LET IT EXPIRE AT 00Z TONIGHT. MAY SEE AN
INCREASE IN SHOWERS AND ISOLATED THUNDERSTORMS FRI AFTERNOON IN
THE POST FRONTAL ENVIRONMENT OVER NORTHEAST NEBRASKA WITH
FAVORABLE Q-G FORCING AND MODERATE ELEVATED INSTABILITY. IT
APPEARS THE GFS IS BEING TO AGGRESSIVE WITH CONVECTIVE DEVELOPMENT
ALONG THE FRONT ON FRIDAY AFTERNOON OVER THE FA. MODIFYING GFS
POINT SOUNDINGS FOR REASONABLE DEWPOINTS AND TEMPERATURES YIELDS A
STRONGER CAP AND THUS WILL JUST MAINTAIN A SCHC POP ALONG THE
FRONT ON FRIDAY EVENING ENDING JUST AFTER MIDNIGHT. THIS SENARIO
IS BETTER REPRESENTED ON THE NAM /ALTHOUGH THE LOW-LEVEL MIXING ON
THE NAM IS OVERDONE/. ANY ACTIVITY IN NORTHEAST NEBRASKA FRIDAY
AFTERNOON SHOULD SHIFT NORTHEAST FRIDAY EVENING WITH THE SYNOPTIC
SCALE FORCING.

THE FRONT WILL SETTLE SOUTH OF THE FORECAST AREA ON SATURDAY WITH A
DRY DAY IN STORE FOR THE FA. THIS FRONT WILL THEN START TO RETURN
NORTH ON SATURDAY NIGHT AS A WARM FRONT. INCREASING WARM AIR
ADVISORY AND MASS CONVERGENCE AT THE NOSE OF THE LOW LEVEL JET
SHOULD LEAD TO INCREASING THREAT OF SHOWERS AND THUNDERSTORMS ON
SATURDAY NIGHT INTO THE MORNING ON SUNDAY AND HAVE AGAIN INCREASED
GOING POPS DURING THIS PERIOD. WE LOWERED HIGHS ON SUNDAY FOR MUCH
OF THE AREA WITH THE CONCERN OF CONVECTIVE DEBRIS CLOUDS IN THE
AREA AND LIGHT SOUTHEAST WINDS. WITH THE 850 MB FRONT WELL NORTH
OF THE AREA ON SUNDAY NIGHT THROUGH MONDAY NIGHT WE SHOULD SEE A
DRY PERIOD IN THE FORECAST WITH INCREASING TEMPERATURES FOR
MONDAY. THE FRONT STILL THEN LOOKS LIKE IT WILL RETURN SOUTH ON
TUES/WED AS ANOTHER SHORTWAVE TROUGH TOPS AND FLATTENS THE MEAN
SOUTHERN PLAINS RIDGE. WE WILL CONTINUE TO HAVE SOME SCHC POPS
ALONG THE FRONT AS IT SHIFTS SOUTH THROUGH THE AREA.

BOUSTEAD

&&

.AVIATION...

TAF SITES KOFK/KOMA/KLNK

18Z TAFS

VFR CONDITIONS ARE EXPECTED THROUGH THE PERIOD. LITTLE MOISTURE AND
STRONG CAP OVER THE AREA IN ADVANCE OF A COLD FRONT THAT WILL PUSH
INTO PORTIONS OF NORTHEAST NEBRASKA AFTER 12Z ON FRIDAY.

FOBERT

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR NEZ011-012-015>018-
     030>034-042>045-050>053-065>068-078-088>093.

IA...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR IAZ043-055-056-069-
     079-080-090-091.

&&
Hazardous weather outlook, Jun 30, 3:51 PM CST, 8 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
451 PM CDT THU JUN 30 2011

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-011200-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
451 PM CDT THU JUN 30 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TONIGHT AND FRIDAY

HEAT INDEX VALUES FROM 105 TO 110 WILL CONTINUE THROUGH EARLY
THIS EVENING. ANOTHER DAY OF HOT TEMPERATURES ARE ALSO EXPECTED
AHEAD OF THE FRONT FRIDAY WITH TEMPERATURES AGAIN FROM 95 TO
100...WITH HEAT INDEX VALUES FROM 100 TO 105 IN SOME AREAS.

THERE IS A CHANCE FOR THUNDERSTORMS OVER PORTIONS OF NORTHEAST
NEBRASKA AND NORTHWEST IOWA FRIDAY AFTERNOON AS A COLD FRONT MOVES
INTO THE AREA.

WIDESPREAD FLOODING WILL CONTINUE ALONG THE MISSOURI RIVER.

.DAYS TWO THROUGH SEVEN...FRIDAY NIGHT THROUGH THURSDAY

THUNDERSTORM CHANCES CONTINUE FRIDAY NIGHT...THEN AGAIN SATURDAY
NIGHT THROUGH SUNDAY...AND AGAIN TUESDAY THROUGH WEDNESDAY NIGHT.

MODERATE TO MAJOR FLOODING WILL CONTINUE ALONG THE MISSOURI RIVER
THROUGH THE REMAINDER OF THE SUMMER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT OR TOMORROW.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 flood. Local standard time, as filed.

Flood, Thurston

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Thurston County, 3.51 mi NNW of Macy to 6.82 mi NE of Winnebago
Cause
Heavy Rain / Snow Melt
Property damage
$5,000
Reported by
Official NWS Observations
Coordinates
42.167, -96.378

Flooding along the Missouri River continued across the area during July as record releases from Gavins Point Dam brought widespread flooding along the River. Releases from Gavins Point Dam reached around 160,000 cfs after mid June and the high flows continued through July before decreasing some. The gauge at Sioux City, upstream of the county, and Decatur, downstream, were in a moderate flooding category during the month. Flooding in Thurston county was mostly confined to agricultural lowlands, recreation areas and roads near the river, but the flooding did force the evacuation of 12 people near Macy. The flooding persisted into late August.

Flood, Burt

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Burt County, 2.84 mi NNW of Decatur to 6.51 mi NNE of Decatur
Cause
Heavy Rain / Snow Melt
Property damage
$50,000
Reported by
Official NWS Observations
Coordinates
42.038, -96.271

Flooding along the Missouri River gradually worsened over the area during June and continued into July as record releases from Gavins Point Dam brought widespread flooding along the River. In Burt county the flooding generally began during the first week of June as the gauge at Decatur didn't surpass flood stage until around June 6th. The level climbed to around 40 feet by the end of June and remained around that level through July. Flood stage at Decatur is 35 feet. Flooding in Burt county especially affected agricultural lowlands, recreation areas and roads near the river but also forced evacuation of 150 to 200 homes. Late in June the Highway 175 bridge over the Missouri between Decatur and Onawa was closed due to erosion of the abutment on the Iowa side of the bridge. The flooding persisted into August.

Flood, Washington

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Washington County, 7.42 mi NNE of Blair Arpt to 2.09 mi NNE of Blair Arpt
Cause
Heavy Rain / Snow Melt
Property damage
$500,000
Reported by
Official NWS Observations
Coordinates
41.684, -96.135

Flooding along the Missouri River gradually worsened during June and continued through July as record releases from Gavins Point Dam brought widespread flooding along the River. The river near Blair climbed to around its 26.5 foot flood stage late in May, and then steadily rose in June reaching a little over 32 feet during the last week or so of the month. The river fell slightly during July but remained in the moderate category into August. The flooding in Washington county was especially felt in the Fort Calhoun area where at least 60 homes or cabins were flooded or cutoff by flood waters. At least 200 residences in the county were evacuated leaving at least 500 people displaced. This prompted the city to open the high school up for flood victims. Blair spent $500,000 to build up a levee surrounding its water treatment plant which held through June. The Ft. Calhoun Nuclear power plant was in refueling shut-down when the flooding started in April and because of the high waters remained shut down through the summer as flood waters surrounded the plant prompting emergency sand bagging. In addition, recreation areas and roads along the river were flooded. The flooding persisted into August.

Flood, Douglas

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Douglas County, 1.75 mi NNW of East Omaha to 2.05 mi NE of East Omaha
Cause
Heavy Rain / Snow Melt
Property damage
$500,000
Reported by
Official NWS Observations
Coordinates
41.395, -95.957

Flooding along the Missouri River gradually worsened during June and persisted into July as record releases from Gavins Point Dam brought widespread flooding along the River. At Omaha the river climbed to around its 29 foot flood stage late in May and rose steadily through June reaching around 35 feet late in the month, briefly crossed 36 feet in early July before settling back to around 35 feet except for a second peak of around 36 feet around July 24th. The flooding in Douglas county along the Missouri River closed several parks, boating accesses, and recreational areas. Low areas around downtown on the river side of the federal levee were flooded. The south Omaha waste water treatment plant was forced to send 6 million gallons of waste water daily into the river beginning early in June due to flood waters affecting the facility. The high water and persistent pressure on levees forced Eppley airfield and other businesses to constantly monitor the situation and have pumps on standby as either rains, storm sewer backups or minor boils near the levee would force pumping of the water back over the levee. By June 22nd Eppley had already spent 2.5 million dollars on flood prevention. Burlington Northern had to shut down one of its tracks to allow it to be used as a levee, this forced Amtrak to close that link of service. The flooding persisted into August.

Flood, Sarpy

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Sarpy County, 1.47 mi N of Avery to 1.74 mi NE of Avery
Cause
Heavy Rain / Snow Melt
Property damage
$25,000
Reported by
Official NWS Observations
Coordinates
41.191, -95.935

Flooding along the Missouri River gradually worsened during June and persisted into July as record releases from Gavins Point Dam brought widespread flooding along the River. The river near Omaha climbed to around its 29 foot flood stage late in May and steadily rose through June reaching around 36 feet toward the end of the month. The river fell slightly during the first week of July but continued around 35 feet the rest of the month. The flooding persisted into August. Flooding in Sarpy county spread into at least one park causing its closure. Boating and other recreational areas were also either flooded or closed. A section of the rail track that Amtrak used had to be closed to allow for its use as a levee.

Flood, Cass

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Cass County, 2.32 mi N of Plattsmouth to 3.65 mi NE of Plattsmouth
Cause
Heavy Rain / Snow Melt
Property damage
$50,000
Reported by
Official NWS Observations
Coordinates
41.053, -95.901

Flooding along the Missouri River gradually worsened during June as record releases from Gavins Point Dam brought widespread flooding along the River. The river at Plattsmouth gradually rose through June reaching a little over 36 feet by the end of the month. The river remained in major flood stage into early July slowly dropped into the moderate category by the middle of the month. The high water flooded farmland along the river along with a few roads and recreation areas, including a road to the Plattsmouth water treatment plant. Some businesses and homes were also flooded, and most of the 210 dwellings around Lake Waconda in the area were evacuated.

Flood, Otoe

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Otoe County, 110.59 mi SE of Madison to 110.92 mi SE of Madison
Cause
Heavy Rain / Snow Melt
Property damage
$20,000
Reported by
Official NWS Observations
Coordinates
40.776, -95.866

Flooding along the Missouri River gradually worsened during June and early July as record releases from Gavins Point Dam brought widespread flooding along the River. The river at Nebraska City, which climbed above its 18 foot flood stage in mid April, eventually reached a record crest of around 28 feet by the end of June before falling several feet in July as downstream levees were breached and widened. However, the flooding continued into August. In Otoe county farmland, roads and recreation areas near the river flooded as did some cabins and a grain elevator near in the area. Flood waters crossed Highway 2 in Fremont county Iowa prompting its closure on both sides of the river.

Flood, Nemaha

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Nemaha County, 2.89 mi N of Peru to 3.13 mi NE of Peru
Cause
Heavy Rain / Snow Melt
Property damage
$20,000
Reported by
Official NWS Observations
Coordinates
40.521, -95.720

Flooding along the Missouri River gradually worsened during June as record releases from Gavins Point Dam and periodic heavy rains brought widespread flooding along the River. The river at Brownville, started June around 39 feet, flood stage is 33 feet. The river gradually climbed to a record crest around 45 feet by the end of the June before falling as downstream levees were breached and widened by flooding. However, significant flooding persisted through July and continued into August. Roads, including Highway 136 in Missouri, and the access road to a nuclear power plant, flooded as did recreation areas and farmland along the river. The flooding of Highway 136 prompted the closure of the Brownville, Nebraska bridge over the Missouri River. Over 8,000 acres were covered in flood waters.

Flood, Richardson

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Richardson County, 2.67 mi N of Barada to 1.59 mi NE of Barada
Cause
Heavy Rain / Snow Melt
Property damage
$100,000
Reported by
Official NWS Observations
Coordinates
40.259, -95.581

Flooding along the Missouri River gradually worsened during June as record releases from Gavins Point Dam brought widespread flooding along the River. The river at Rulo rose to a record crest around 27 feet by the end of the June before falling slightly as levees were breached and widened by the flood waters. Flood stage is 17 feet. The flooding persisted into August. The high water flooded farmland along the river, along with roads, cabins, recreation areas and a few businesses. Highway 159 in Holt county Missouri flooded by the middle of the June prompting the closure of the Rulo, Nebraska bridge over the Missouri River for the summer. Over $100 thousand had already been spent by early July shoring up pump houses and wells in the Falls City area to protect the water supply.

Flood, Knox

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Knox County, 7.51 mi WNW of Verdel to 3.76 mi ENE of Santee
Cause
Heavy Rain / Snow Melt
Property damage
$50,000
Reported by
Official NWS Observations
Coordinates
42.877, -98.326

Flooding along the Missouri River gradually worsened over the area during June and persisted through July as record releases from Ft. Randal Dam brought widespread flooding along the River. In Knox county the flooding closed Highway 12 between Verdel and Niobrara and east of Niobrara and also closed Highway 14/37 north of Niobrara. The flooding also forced the evacuation of 50 to 60 residences including the Lazy River Acres area in between Niobrara and Verdel. The flooding carried over into August.

Flood, Cedar

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Cedar County, 3.91 mi NNW of Aten to 2.6 mi N of Aten
Cause
Heavy Rain / Snow Melt
Property damage
$20,000
Reported by
Official NWS Observations
Coordinates
42.852, -97.501

Flooding along the Missouri River gradually worsened over the area during June and continued through July as record releases from Gavins Point Dam brought lowland flooding along the River. In Cedar county the flooding generally began during the first week of the June as flows out of Gavins Point Dam reached and exceeded 100,000 cfs. The flooding grew worse as the discharge reached 160,000 cfs by the end of June and these high releases continued through July before moderating a bit. A few seasonal or permanent homes were threatened by the flood waters, but in general the flooding was confined to low areas and farmland along the river. The flooding continued into August.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2011Every state in 2011This day in weather historyWarnings in Nebraska, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 309549, 309556, 309560, 309570, 309579, 309590, 309592, 309596, 309600, 309602, 309603.